Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



The stability of vector renewal equations pertaining to heterogeneous chemical reaction systems

Authors: A. E. DeGance and L. E. Johns
Journal: Quart. Appl. Math. 34 (1976), 69-83
MSC: Primary 82.45
DOI: https://doi.org/10.1090/qam/449376
MathSciNet review: 449376
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a class of vector renewal equations arising in the theory of spatially nonuniform chemical reaction processes, stability conditions are given in terms of the physicochemical operators D and K. In particular, we provide conditions for the stability of an initially uniform, multicomponent film bounding a planar catalytic surface, and for the asymptotic stability of a reaction system composed of a population of catalyst particles. We obtain such results by identifying a sup norm which is naturally induced from the factors that symmetrize D and/or K. Further, we exhibit conditions under which a special class of vector renewal equations has positive solutions.

References [Enhancements On Off] (What's this?)

  • [1] Richard Bellman, Introduction to matrix analysis, Second edition, McGraw-Hill Book Co., New York-Düsseldorf-London, 1970 (Russian). MR 0258847
  • [2] Richard Bellman and Kenneth L. Cooke, Differential-difference equations, Academic Press, New York-London, 1963. MR 0147745
  • [3] A. E. DeGance, Diffusion--heterogeneous chemical reaction interference in multicomponent systems, Ph.D. dissertation, University of Florida, 1974
  • [4] A. E. DeGance and L. E. Johns, The sensitivity of the selectivity to transport parameters in batch heterogeneous chemical reaction systems, Chem. Eng. J. 7, 227-244 (1974)
  • [5] Rodney D. Driver, Some harmless delays, Delay and functional differential equations and their applications (Proc. Conf., Park City, Utah, 1972) Academic Press, New York, 1972, pp. 103–119. MR 0385277
  • [6] R. J. Duffin, A minimax theory for overdamped networks, J. Rational Mech. Anal. 4 (1955), 221–233. MR 0069030
  • [7] Handbook of mathematical functions, N. B. S. AMS 55, Government Printing Office, Waashington, D. C., 1965
  • [8] J. L. Hudson, Transient multicomponent diffusion with heterogeneous reaction, A.I.Ch.E. J. 13, 961-964 (1967)
  • [9] L. E. Johns and X. B. Reed, Diffusion--heterogeneous chemical reaction in multicomponent systems. I. The penetration theory for single catalyst particles in a dilute turbulent suspension, Chem. Engng. Sci. 28, 275-288 (1973)
  • [10] L. E. Johns and X. B. Reed, On imperfect contacting in batch heterogeneous chemical reaction systems, Chem. Engng. Sci. 28, 1591-1609 (1973)
  • [11] Richard K. Miller, Nonlinear Volterra integral equations, W. A. Benjamin, Inc., Menlo Park, Calif., 1971. Mathematics Lecture Note Series. MR 0511193
  • [12] J. A. Nohel, Some problems in nonlinear Volterra integral equations, Bull. Amer. Math. Soc. 68 (1962), 323–329. MR 0145307, https://doi.org/10.1090/S0002-9904-1962-10790-3
  • [13] Georgi E. Shilov, An introduction to the theory of linear spaces, Translated from the Russian by Richard A. Silverman, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1961. MR 0126450

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 82.45

Retrieve articles in all journals with MSC: 82.45

Additional Information

DOI: https://doi.org/10.1090/qam/449376
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society